help with antidepressants!!

Discussion in 'ARCHIVE FORUM: Support discussions' started by dmc, Nov 5, 2006.

  1. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    hi again everyone

    has any of you had any experience of "antidepressants" with the sufferer, some of you may know my mum was put on prozac to help her with her low moods a few months ago, it has helped but the medical staff seems to think it has lifted her mood to much, as she is a bit stroppy with them!!
    but much to everyones amazement including the staff on the ward the consultant has just stopped it completly, the staff nurse said she'd never heard of it being stopped and thought it should be withdrawn over a period of time as i thought.
    but he seems to think its ok with the elderly!! she's 66 hardly old age!
    im really concerned as to what effect this is going to have on her now surley it would have been better just to reduce it slowly,
    any answers will be greatfully recieved as always
    take care all xxx
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,567
    Kent
    Donna, I would ask for an appointment with the consultant as soon as possible.
    I think when people go into nursing homes, hospital or residential care, there is a tendency to `take over` their lives without any explanation to the family.
    There might be a valid reason why the anti-depressants were withdrawn, but like you, in my experience, they are always withdrawn gradually, unless there is cause for urgency. Good luck. Sylvia
     
  3. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    thanks sylvia,
    unfortunatley the consultant is not around for another two weeks, so we have to sit back and watch till then, it was only becouse i enquired about another medication that we were told she was off the antidepressants at all, i find we have to ask about every little detail as you wont get told anything otherwise.
    I just hope the consultant knows what he's doing for my mums sake (and his)
    take care xx
     
  4. Áine

    Áine Registered User

    I also found that little information is volunteered ......... so if you want to know you have to ask. That's Ok if you know what to ask and when ............... not much chance of that in a lot of situations :eek:

    My understanding is that if anything, elderly people can be more affected by negative side effects than younger people ....... which suggests to me that even more care should be taken in withdrawing the medication. From experience, it does seem that some people CAN just discontinue it and be fine. On the other hand, some people can be very poorly, even if it's tapered off gradually.

    If you're wanting to do something about it before the consultant returns, I suggest:

    a) see if there's someone locum for the consultant who might be able to explain the reasoning in stopping the medication (it could be something like serious concerns about it's impact on mum, or a need to try another drug which couldn't be given alongside prozac etc)

    b) speak to your mum's GP about it ...... though s/he may well be reluctant to question or overturn another doctors decision - especially the consultants.

    c) contact your local PALS service http://www.nhsdirect.nhs.uk/articles/article.aspx?articleId=1082
    who should be able to help you think about how to resolve it.

    best wishes
    Áine
     
  5. Tender Face

    Tender Face Account Closed

    Mar 14, 2006
    5,379
    NW England
    I recall earlier this year when I approached mum's GP about her 'memory problems' he looked sheepish at having prescribed 'tranquillisers' .... she had clearly been more anxious than her normal 'anxious self' over the years .... and I had no qualms about what he'd prescribed..... but he didn't have the full picture in the context of the day-to-day accounts I could give of mum's demeanour and behaviour...... rather than the odd consulations she had with him and how she presented to him within the space of ten minutes when I didn't accompany her (then) to give a fuller picture.....

    First visit from psych-ger six months or so ago, and I was amazed at how she looked at the packets of tablets and passed them to me with a forthright 'THROW THEM IN THE BIN!!!!' ......

    We've never looked back .... it's painful - but in terms of anti-depressants or tranquillisers, I wonder what they mask of the 'real issues'???? I'm more confident now that what I see of mum is mum - as she is - for all that is painful - but all least not 'doped' - nor duped......

    Just mum. (As it is, how she is and horrible as it is).

    God bless you Donna, and your mum..... I have utmost trust in MOST of mum's physicians/doctors/medics - but that doesn't mean I see them as some 'God' who always knows best - they ARE allowed holidays, of course! But sufferers and carers don't get that privilege...... and I have even found 'locum' support to be more constructive simply because they approach a situation from a different perspective........

    Much love, Karen, x
     
  6. Cate

    Cate Registered User

    Jul 2, 2006
    1,370
    Newport, Gwent
    Hi Donna

    I would not profess to be an expert in the field of medication by a long way, just a mere secretary to a Consultant Psychiatrist. The only advice I can offer you is, in my experience patients are normally taken off anti depressants slowly!!

    Also whilst in most cases within the NHS 'they' like to give the impression that the world comes to a full stop when the Consultant goes on holiday, hummm. There has to be someone overseeing his/her case load for emergencies, personally I think this is one of them, but you need to be push, shout, etc., you NEED to feel confident that they are doing the right thing.
    Good luck.
    Cate
     
  7. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    hi everyone,
    thankyou for all your replies, at the moment this is still an ongoing problem, my brother went to see the staff in charge and came back with a different story again:confused: they told him mum has only been on the antidepressants for a few weeks so its ok to stop them, i know by my old threads thats it been longer than a few weeks but its a case of proving it.
    the consultant only ever comes to the hospital once a fortnight, and despite my brother ringing the secretary up there has been no response, but we'll keep trying
    thankyou all again who has responded xx
     
  8. Margarita

    Margarita Registered User

    Feb 17, 2006
    10,824
    london
    #8 Margarita, Nov 9, 2006
    Last edited: Nov 9, 2006
    All I know of Prozac is when I took it myself in the past , If your been on it for more then 3 mouths , then you have to be taken of them slowly. Prozac is not meant to be addictive

    When my mother was on another anti depression tablet, her consultant took it away from my mother and did not wean her of them, she must have been on them for over 6mouths, but then she went on medication for AD.

    Consultants are normally right in my opinion ,that’s just my view , but it be good to ask him why , when you can get hold of him .
     
  9. dmc

    dmc Registered User

    Mar 13, 2006
    1,157
    thanks margarita:)
    hopefully we can get it sorted soon, at the moment there dosent seem to be any ill effects with her comming off them she is also on other mood altering medication as well so perhaps thats the reason:confused:
    take care xx
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.